Alert archive / Idaho / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 24, NWS Spokane, WA

July 10, 1998Boundary County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 10, 1998, 2:57 PM PDT for Boundary County, Idaho. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 1998, 2:57 PM PDT (21:57 UTC)
Expired
Jul 10, 1998, 3:45 PM PDT
In force
48 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Boundary County, ID

The radar

The Spokane radar (KOTX), 148 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:30 PM PDTThunderstorm Wind 52Copeland, ID60 mph wind gust with small trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1998-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1998-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WUUS1 KGEG 102156 RRA
SVRGEG
IDC021-102245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
257 PM PDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOUNDARY COUNTY IN NORTHERN IDAHO

* UNTIL 345 PM PDT

* AT 255 PM PDT... SEVERE THUNDERSTORM INDICATED 6 MILES SOUTH OF
  BONNERS FERRY... BY NATIONAL WEATHER SERVICE DOPPLER RADAR...
  MOVING NORTH 25 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  BONNERS FERRY BY 300 PM PDT
  MOYIE SPRINGS BY 305 PM PDT
  EASTPORT BY 345 PM PDT

DAMAGING WINDS ARE LIKELY WITH THIS STORM. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

BA/PF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM PDT, 27 minutes earlier.

Area forecast discussion, Jul 10, 2:30 PM PDT, 27 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT FRI JUL 10 1998

ONE IMPULSE MOVING NORTHWARD OVER NORTHEAST WASHINGTON/ID PANHANDLE
PRODUCING SHOWERS AND THUNDERSTORMS.  THICK CLOUDS HAVE CUT DOWN
SOLAR INSOLATION.. BUT EXPECT TEMPERATURES TO CLIMB THE LATTER HALF
OF THE AFTERNOON TO INCREASE LOW LEVEL INSTABILITY GIVEN CLEARING TO
THE SOUTHWEST.  MODELS INDICATE POTENTIAL INSTABILITY EXTENDS TO
400 MB WITH SEASONABLY STRONG NEGATIVE TILT S/W BEING THE TRIGGER TO
RELEASE THIS POTENTIAL ENERGY.  MODELS INDICATE THAT COOLING AT
500 MB REACHES ERN WA LATE THIS AFTERNOON WITH INCREASING SPEED
SHEAR.  TROUGH AXIS DOES NOT SWING OVERHEAD UNTIL EARLY SATURDAY
MORNING.. BRINGING SCATTERED AREAS OF HEAVY RAIN.  DYNAMICS ARE
SUFFICIENT FOR STRONG TSTMS TO LAST UNTIL MIDNIGHT BEFORE WEAKENING
OVERNIGHT.  IMPROVING TREND SATURDAY BUT EXPECT SCATTERED SHOWERS AND
ISOLATED THUNDER WITH RESIDUAL MOISTURE AND MARGINAL INSTABILITY OVER
THE MOUNTAINS.  DEVELOPING GULF OF ALASKA LOW REAMPLIFIES WRN U.S.
RIDGE SUNDAY FOR MUCH DRIER CONDITIONS AND MORE SUN.  FRISBIE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 060/080 054/082 6420
CQV 061/081 054/084 6530
S86 058/077 050/078 7631
COE 059/079 052/081 6631
WWP 057/075 048/079 7742
LWS 064/084 059/085 6420
MOS 057/076 053/080

.GEG...NONE.



In the hours before

Special weather statement, Jul 10, 9:30 AM PDT, 5 hours 27 minutes before
IDZ001>004-WAZ031>036-102330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
930 AM PDT FRI JUL 10 1998

...EXPECT STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING...

STRONG THUNDERSTORMS WILL DEVELOP OVER THE OKANOGAN VALLEY
AND HIGHLANDS... AND CENTRAL BASIN REGION EARLY THIS AFTERNOON.
THE THREAT OF STRONG THUNDERSTORMS WILL SPREAD EAST TO EXTREME
EASTERN WASHINGTON... INCLUDING SPOKANE AND THE PALOUSE AREA...
LATE THIS AFTERNOON.  STRONG THUNDERSTORMS WILL ALSO DEVELOP OVER
THE IDAHO PANHANDLE THIS EVENING.

SOME THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES... LOCALIZED HEAVY RAIN WITH SMALL HAIL... AND WIND GUSTS
TO 50 MPH.  THE POTENTIAL EXISTS FOR THESE STORMS TO BECOME SEVERE.
THE NATIONAL WEATHER SERVICE DEFINES SEVERE THUNDERSTORMS AS
THOSE THAT PRODUCE HAIL AT LEAST THREE QUARTER INCH IN DIAMETER AND
WIND GUSTS 58 MPH OR GREATER (50 KNOTS OR GREATER).

OUTDOOR ENTHUSIASTS SUCH AS BOATERS AND HIKERS SHOULD STAY ABREAST
OF THE LATEST FORECASTS AND BE PREPARED FOR THE POSSIBILITY OF
STRONG THUNDERSTORMS.  WHEN STORMS APPROACH YOUR AREA... TAKE COVER
INSIDE AN REINFORCED BUILDING.

END/NWS SPOKANE
Special weather statement, Jul 10, 9:30 AM PDT, 5 hours 27 minutes before
IDZ001>004-WAZ031>036-102330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
930 AM PDT FRI JUL 10 1998

...EXPECT STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING...

STRONG THUNDERSTORMS WILL DEVELOP OVER THE OKANOGAN VALLEY
AND HIGHLANDS... AND CENTRAL BASIN REGION EARLY THIS AFTERNOON.
THE THREAT OF STRONG THUNDERSTORMS WILL SPREAD EAST TO EXTREME
EASTERN WASHINGTON... INCLUDING SPOKANE AND THE PALOUSE AREA...
LATE THIS AFTERNOON.  STRONG THUNDERSTORMS WILL ALSO DEVELOP OVER
THE IDAHO PANHANDLE THIS EVENING.

SOME THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES... LOCALIZED HEAVY RAIN WITH SMALL HAIL... AND WIND GUSTS
TO 50 MPH.  THE POTENTIAL EXISTS FOR THESE STORMS TO BECOME SEVERE.
THE NATIONAL WEATHER SERVICE DEFINES SEVERE THUNDERSTORMS AS
THOSE THAT PRODUCE HAIL AT LEAST THREE QUARTER INCH IN DIAMETER AND
WIND GUSTS 58 MPH OR GREATER (50 KNOTS OR GREATER).

OUTDOOR ENTHUSIASTS SUCH AS BOATERS AND HIKERS SHOULD STAY ABREAST
OF THE LATEST FORECASTS AND BE PREPARED FOR THE POSSIBILITY OF
STRONG THUNDERSTORMS.  WHEN STORMS APPROACH YOUR AREA... TAKE COVER
INSIDE AN REINFORCED BUILDING.

END/NWS SPOKANE
Local storm report, Jul 10, 11:50 AM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1150 AM PDT FRI JUL 10 1998

*************************************************************
...RECAP OF REPORTS FROM SEVERE WEATHER EVENT ON 09 JUL 98...
*************************************************************

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    LAPWAI                    ID   WIND DAMAGE
07/09/98   NEZ PERCE                      POWER LINES DOWN

0714 PM    LAPWAI                    ID   WIND DAMAGE
07/09/98   NEZ PERCE                      *** 1 INJ ***
                                          TREE BLOWN DOWN ONTO
                                          TRAILER HOUSE, 1 MALE
                                          INJURED

0739 PM    KENDRICK                  ID   WIND DAMAGE
07/09/98   NEZ PERCE                      TREES DOWN

0740 PM    JULIAETTA                 ID   WIND DAMAGE
07/09/98   LATAH                          TREES DOWN, ROCKS WASHED
                                          ONTO ROADS, SMALL FIRE
                                          FROM DOWNED POWER LINE

0757 PM    MOSCOW                    ID   WIND DAMAGE
07/09/98   LATAH                          8 INCH DIAMETER TREES
                                          SNAPPED. MANY POWER LINES
                                          DOWN

0831 PM    EMIDA                     ID   1 INCH HAIL
07/09/98   BENEWAH

0832 PM    EMIDA                     ID   .75 INCH HAIL
07/09/98   BENEWAH

0845 PM    ST MARIES                 ID   WIND DAMAGE
07/09/98   BENEWAH                        NUMEROUS TREES DOWN ALONG
                                          ST JOE RIVER. TREE DOWN ON
                                          ON PICKUP TRUCK.  HIGH
                                          WINDS FORCED CAR OFF THE
                                          ROAD INTO A SEWER POND.

0855 PM    POTLATCH                  ID   WIND DAMAGE
07/09/98   LATAH                          MANY POWER LINES AND TREES
                                          DOWN.

0858 PM    POTLATCH                  ID   WIND DAMAGE
07/09/98   LATAH                          POWER LINES DOWN ACROSS
                                          TRAILER.  ALSO POSSIBLE
                                          FUNNEL CLOUD.

0945 PM    CATALDO                   ID   WIND DAMAGE
07/09/98   KOOTENAI                       HIGHWAY 3 CLOSED FROM
                                          CATALDO TO MEDIMONT DUE TO
                                          DOWNED TREES

0950 PM    SPIRIT LAKE               ID   WIND DAMAGE
07/09/98   KOOTENAI                       SMALL FIRES STARTED FROM
                                          TREES BLOWING INTO POWER                                           TRANSFORMERS
Local storm report, Jul 10, 11:50 AM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1150 AM PDT FRI JUL 10 1998

*************************************************************
...RECAP OF REPORTS FROM SEVERE WEATHER EVENT ON 09 JUL 98...
*************************************************************

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    LAPWAI                    ID   WIND DAMAGE
07/09/98   NEZ PERCE                      POWER LINES DOWN

0714 PM    LAPWAI                    ID   WIND DAMAGE
07/09/98   NEZ PERCE                      *** 1 INJ ***
                                          TREE BLOWN DOWN ONTO
                                          TRAILER HOUSE, 1 MALE
                                          INJURED

0739 PM    KENDRICK                  ID   WIND DAMAGE
07/09/98   NEZ PERCE                      TREES DOWN

0740 PM    JULIAETTA                 ID   WIND DAMAGE
07/09/98   LATAH                          TREES DOWN, ROCKS WASHED
                                          ONTO ROADS, SMALL FIRE
                                          FROM DOWNED POWER LINE

0757 PM    MOSCOW                    ID   WIND DAMAGE
07/09/98   LATAH                          8 INCH DIAMETER TREES
                                          SNAPPED. MANY POWER LINES
                                          DOWN

0831 PM    EMIDA                     ID   1 INCH HAIL
07/09/98   BENEWAH

0832 PM    EMIDA                     ID   .75 INCH HAIL
07/09/98   BENEWAH

0845 PM    ST MARIES                 ID   WIND DAMAGE
07/09/98   BENEWAH                        NUMEROUS TREES DOWN ALONG
                                          ST JOE RIVER. TREE DOWN ON
                                          ON PICKUP TRUCK.  HIGH
                                          WINDS FORCED CAR OFF THE
                                          ROAD INTO A SEWER POND.

0855 PM    POTLATCH                  ID   WIND DAMAGE
07/09/98   LATAH                          MANY POWER LINES AND TREES
                                          DOWN.

0858 PM    POTLATCH                  ID   WIND DAMAGE
07/09/98   LATAH                          POWER LINES DOWN ACROSS
                                          TRAILER.  ALSO POSSIBLE
                                          FUNNEL CLOUD.

0945 PM    CATALDO                   ID   WIND DAMAGE
07/09/98   KOOTENAI                       HIGHWAY 3 CLOSED FROM
                                          CATALDO TO MEDIMONT DUE TO
                                          DOWNED TREES

0950 PM    SPIRIT LAKE               ID   WIND DAMAGE
07/09/98   KOOTENAI                       SMALL FIRES STARTED FROM
                                          TREES BLOWING INTO POWER                                           TRANSFORMERS

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:17 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce63 min
Jul 9, 8:29 PM PDTSevere Thunderstorm WarningOTXBenewah, Latah66 min
Jul 9, 8:49 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai, Shoshone46 min
Jul 9, 9:29 PM PDTSevere Thunderstorm WarningOTXKootenai, Shoshone46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.